Nebraska, 2022Winter Weather in Nebraska, February 21 to 22, 2022
February 21 to 22, 2022 · NWS FSD · 2 events in 2 counties and zones
Southward pushing cold air near the surface interacted with a post-frontal wave in southwest flow aloft to produce a prolonged period of light snowfall, which began as a period of light freezing rain and freezing drizzle across far northeast Nebraska during the afternoon and early evening of February 21. In addition to snowfall which accumulated from as much as 1 to 2 inches, strong northerly…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southward pushing cold air near the surface interacted with a post-frontal wave in southwest flow aloft to produce a prolonged period of light snowfall, which began as a period of light freezing rain and freezing drizzle across far northeast Nebraska during the afternoon and early evening of February 21. In addition to snowfall which accumulated from as much as 1 to 2 inches, strong northerly winds produced dangerous wind chills around 25 below zero from later on February 21 through the afternoon of February 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 2:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 21, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CST Mon Feb 21 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 245 PM CST Mon Feb 21 2022
A strong right entrance region is keeping the better snow chances
off to the north this afternoon and much of tonight. Some of this
snow is likely to sneak south towards highway 14 and towards south
central SD during the night, but likely not much farther. Late
tonight into Tuesday morning a stronger southern stream jet max will
rotate north into Nebraska and Iowa and should create a new area of
snow, more focused on far southeast SD, northwest IA and southwest
MN. As this jet max lifts north flow in the 850 mb to 750 mb backs
with moisture advection increasing. Also of note on the soundings is
a little instability above about 750 mb. All of these ingredients
coming together show some decent potential for enhanced snowfall
rates with the new band of snow that develops. The big question will
be location and how broad the band of snow will be. With the
instability some locations could see inch per hour snowfall rates
and to get 2 to 4 inches of total snowfall we may need these higher
rates as the frontal forcing and instability move through in about 3-
6 hour period in any given location across far southeast SD,
northwest IA and southwest MN. A look at instability and frontal
forcing suggests the slightly enhanced band and area of higher
snowfall amounts may be near a Beresford to Windom line and 15-30
miles either side.
Temperatures will drop through the night but with clouds and strong
winds aimed towards 50th to 75th percentile for lows. This still
allows for very cold wind chill values tonight. Most locations near
and west of I-29 will see wind chill values below -20 and in central
SD west of the James River there could be a couple of hours at -35
or colder. This is not a guarantee as clouds and winds might hold
the coldest temperatures up a bit. So will continue to leave the
mention of cold wind chills within the winter weather advisory.
Temperatures on Tuesday will not rise much, maybe a diurnal rise of
about 10 degrees.
.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM CST Mon Feb 21 2022
Tuesday night into Wednesday will see some very cold wind chills as
well and a very good chance for a wind advisory everywhere. North of
I-90 will see the better chance for wind chill values below -35 but
for now not planning on issuing until confidence is a little higher.
Wednesday will be another cold day with highs in the single digits.
Wednesday night into Thursday a weak wave will move through the
area. At the surface cold high pressure will remain locked in place
over eastern ND which will keep the area in cold northerly flow. As
this weak wave moves by some light snow will be possible. Most runs
of both the GFS and EC ensembles produce a few tenths of an inch,
but both suggest a roughly 25 percent chance or less of getting an
inch or more, and have that mainly confined to northwest IA and
northeast NE. Highs on Thursday will be about 5 to 15 above.
Cold high pressure at the surface will gradually move south and east
Friday which will bring some warming, but with a likely very cold
start to the morning in the teens below zero even a 30 degree
diurnal climb only get the area to around 20. Went a degree or two
warmer than NBM for that day as low to mid teens seems a touch on
the cold side given expected 925 mb temperatures.
Troughiness begins to develop over southern Canada Saturday which
will drive a westerly warming wind for the day. Looking at highs
climbing to around normal with lower to mid 30s most locations, but
a little breezy of course.
A fairly strong wave will dive south into the area Saturday night
into Sunday and drive colder air south again. Lowered highs a bit
during this time as the latest models are coming in colder. Will
also need to watch for the potential for snow during this time as the
thermal structure looks pretty supportive of producing snow.
Confidence not very high just yet.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1102 AM CST Mon Feb 21 2022
A band of snow will likely remain mostly north of the area through
the evening. Some areas near highway 14 will likely see an
expansion of light to moderate snow late this afternoon into the
evening. The best chance for heavier snow will come late tonight
into Tuesday morning with the southern stream jet moves into the
area. Outside of the snow threat, some patchy very light freezing
drizzle, fog or more likely flurries will be possible in many
locations this afternoon and evening. With the cloud deck already
at MVFR any visibilities with this activity should remain at VFR
or MVFR, although patchy IFR this afternoon and evening will still
be possible. Some patchy IFR conditions will be more likely late
tonight into Tuesday morning with the heavier snow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for SDZ038>040-050-052>071.
MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for MNZ071-072-080-081-089-097-098.
Winter Weather Advisory until 6 PM CST Tuesday for MNZ090.
IA...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for IAZ001-012.
Winter Weather Advisory until 6 PM CST Tuesday for IAZ002-003-
013-014-022.
NE...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for NEZ013.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Feb 21, 5:34 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
534 AM CST Mon Feb 21 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-221145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
534 AM CST Mon Feb 21 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Occasional periods of flurries or very light snow will be possible
across the area by this afternoon, with a risk of patchy freezing
drizzle over northwestern Iowa. More widespread light snow is
expected later tonight with light snow accumulations possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light to locally moderate snow is likely Tuesday, with the
highest snowfall totals north of Interstate 90. Some blowing snow
is also possible with winter driving conditions expected.
Much colder air will follow Tuesday through Thursday, with wind
chills below negative 20 to 25 degrees at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Dixon
- When
- February 21, 4:30 PM CST to February 22, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
A period of freezing drizzle produced a thin glaze of ice on surfaces during the late afternoon and early evening of February 21. Precipitation changed to light snow, and while amounts were not significant with 2.0 inches at Newcastle, when combined with winds which gusted as high as 34 mph near Concord, visibility was briefly one mile or less between 0600-1000CST February 22. In addition, wind chill was as low as -25F.
Winter Weather, Dakota
- When
- February 21, 5:00 PM CST to February 22, 3:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Public
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
A period of freezing drizzle produced a thin glaze of ice on surfaces during the late afternoon and early evening of February 21. Snow accumulation of 0.7 inches followed near South Sioux City.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Nevada, February 21 to 24, 20221 death · 9 injured · 65 kt wind · 3 events
- Winter Weather in South Dakota, February 21 to 22, 20221 death · 24 events
- Winter Weather in Minnesota, February 21 to 22, 20221 death · $10,000 · 1 event
- Hail and Damaging Winds in Texas, February 21 to 22, 2022$784,000 · 2 in hail · 36 events
- Winter Weather in Washington, February 21, 2022$200,000 · 1 event
- Dust Storm and High Wind in Arizona, February 21 to 23, 2022$100,000 · 57 kt wind · 4 events
- Ice Storm in Michigan, February 21 to 22, 2022$35,000 · 6 events
- Extreme Cold and Heavy Snow in Wyoming, February 21 to 23, 202229 events
- Winter Storm and Heavy Snow in Nevada, February 21 to 22, 20223 injured · 2 events
- Extreme Cold and Heavy Snow in California, February 21 to 25, 202262 kt wind · 20 events
- Winter Weather in Wisconsin, February 21 to 22, 202220 events
- Extreme Cold in Nebraska, February 21 to 22, 202217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009186, 1009187.